Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Melbourne, FL

June 17, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:39 PM EDT for Volusia County, Florida. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2005, 2:39 PM EDT (18:39 UTC)
Expired
Jun 17, 2005, 3:15 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:39 PM EDTHAIL 0.88New Smyrna Beach, FL
Jun 17, 2:58 PM EDTHAIL 0.88Edgewater, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 171839
SVRMLB
FLC127-171915-
/O.NEW.KMLB.SV.W.0072.050617T1839Z-050617T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
239 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...OAK HILL...NEW SMYRNA BEACH...
  EDGEWATER

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDGEWATER...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK HILL BY 245 PM EDT
  APOLLO BEACH AND ELDORA BY 250 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2906 8096 2889 8102 2868 8032 2894 8024

$$

SPRATT
1 follow-up statement
000 
WWUS52 KMLB 171854
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT FRI JUN 17 2005

FLC127-171915-
/O.CON.KMLB.SV.W.0072.000000T0000Z-050617T1915Z/
VOLUSIA FL-
252 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR EAST
CENTRAL VOLUSIA COUNTY...

AT 245 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL IN NEW SMYRNA BEACH. THIS 
STORM WILL CONTINUE TO MOVE SOUTHEAST AT 10 TO 15 MPH AND WILL 
PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  
THIS STORM WILL AFFECT EDGEWATER AND THE ADJACENT BARRIER ISLANDS 
AND INTRACOASTAL WATERWAYS THROUGH 315 PM. 

LAT...LON 2906 8096 2889 8102 2885 8078 2903 8068

$$

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:59 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 9:59 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT FRI JUN 17 2005

.DISCUSSION...

TAMPA AND CAPE MORNING UPPER AIR SOUNDINGS SHOW WEST-EAST FLOW
THROUGH THE WHOLE COLUMN. WEST COAST SEA BREEZE ENHANCED BY THE DEEP
WESTERLY FLOW WILL PUSH ACROSS THE PENINSULA AND DELAY THE ONSET OF
THE EAST COAST BREEZE...IF ANY..BEACHSIDE UNTIL MID/LATE AFTERNOON.

DRY MID LEVELS SHOULD LIMIT CONVECTIVE BUILDUP BUT CAN NOT RULE OUT
A FEW LIGHTNING STORMS AS CUMULUS THAT START DEVELOPING JUST INLAND
FROM THE COAST...START PUSHING EAST AND INTERACT WITH THE STRUGGLING
SEA BREEZE. EXPECT LOTS OF LIGHTNING AS TYPICAL WITH SEA BREEZE
BOUNDARY STORMS...MANY COULD BE CLOUD TO GROUND AND 2 INCH PER HOUR
DOWNPOURS. UPPER AIR PROFILES SHOWED POTENTIAL FOR ISOLATED STRONG
OUTFLOW WIND GUSTS AGAIN...ESPECIALLY ALONG THE COAST AS THE CELLS
APPROACH THE COASTLINE AND INTERACT WITH THE MARINE LAYER AND EAST
COAST SEA BREEZE.

&&

.MARINE...MAIN CONCERN FOR BOATERS WILL BE OFFSHORE MOVING
THUNDERSTORMS...MAINLY IN THE LATE AFTN AND EARLY EVE HOURS.
STORMS WILL CONTAIN FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND
POOR VISIBILITIES IN HEAVY DOWNPOURS...ALSO THE POTENTIAL IS THERE
FOR LOCALLY STRONG WIND GUSTS OR A WATERSPOUT.

&&

.AVIATION...ISOLATED MVFR-IFR CONDITIONS ALONG THE COAST BEGINNING
MID-LATE AFTERNOON AS LIGHTNING STORMS START DEVELOPING. POTENTIAL
FOR STRONG STRAIGHT LINE WIND GUSTS FROM STRONGER STORM CELLS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jun 17, 6:15 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
615 AM EDT FRI JUN 17 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
WESTERLY WINDS WILL USHER SLIGHTLY DRIER AIR ACROSS FLORIDA TODAY
WHICH WILL TEND TO LIMIT OVERALL THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE WINDS WILL DELAY THE FORMATION OF THE EAST COAST
SEA BREEZE UNTIL MID AFTERNOON AND WILL KEEP IT PINNED OVER THE
COASTAL COUNTIES. ISOLATED STORMS WILL FORM OVER THE INTERIOR IN
THE EARLY AFTERNOON AND WILL MOVE EAST-SOUTHEAST AT 10 TO 15 MPH.
AS STORMS BEGIN TO INTERACT WITH THE SEA BREEZE BOUNDARY LATE THIS
AFTERNOON...STORM COVERAGE AND INTENSITY WILL INCREASE. FREQUENT
TO EXCESSIVE LIGHTNING STRIKES...LOCALLY STRONG DOWN BURSTS OF
WIND... AND ISOLATED WATERSPOUTS WILL BE POSSIBLE MAINLY NEAR THE
INTRACOASTAL WATERWAY AND OVER THE OPEN ATLANTIC.

LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. SEEK
SHELTER IN AN ENCLOSED STURDY BUILDING OR HARDTOP VEHICLE IF
THREATENING WEATHER APPROACHES.

...FLOOD IMPACT...
A STRONGER STEERING FLOW AND DRIER AIR COMPARED TO THE LAST FEW
DAYS WILL LIMIT THE AMOUNT OF RAINFALL AND FLOODING POTENTIAL
OVER EAST CENTRAL FLORIDA. HOWEVER...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED ALONG PORTIONS OF THE EAST COAST LATE THIS AFTERNOON
WHERE STORMS MAY PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN
LOCALLY. SUCH HEAVY DOWN POURS...ESPECIALLY IN AREAS WHERE THE SOIL
HAS BEEN SATURATED FROM RECENT HEAVY RAIN...WILL AGGRAVATE ANY
ONGOING STANDING WATER PROBLEMS.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ARE ADVISED THAT AFTERNOON THUNDERSTORMS WILL BE MOVING
OFF THE EAST COAST...ACROSS THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS. THE STORMS WILL HAVE THE POTENTIAL OF GENERATING
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 35 KNOTS.

...WATERSPOUT IMPACT...
WITH THE EAST COAST SEABREEZE EXPECTED TO REMAIN EAST OF I-95...
AFTERNOON THUNDERSTORMS COULD INTENSIFY RAPIDLY AS THEY PUSH OVER
THE INTRACOASTAL WATERWAY AND INTO THE NEARSHORE ATLANTIC WATERS.
SUCH STORMS WILL HAVE THE POTENTIAL OF SPINNING UP A WATERSPOUT.

.DAYS TWO THROUGH SEVEN...
STORM COVERAGE WILL INCREASE SATURDAY AHEAD OF AN APPROACHING
UPPER DISTURBANCE. THE MODEL TREND IS TO BRING IN DRIER AIR EARLY
NEXT WEEK...WITH DEEP MOISTURE STAYING SOUTH AND EAST OF THE AREA.
DAILY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jun 17, 12:36 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1236 PM EDT FRI JUN 17 2005

FLZ046-147-171730-
NORTHERN BREVARD COUNTY-SEMINOLE-
1236 PM EDT FRI JUN 17 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHWESTERN BREVARD COUNTY...SOUTHEASTERN SEMINOLE COUNTY...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS...STRONG WINDS AND SMALL
HAIL OVER OVIEDO. AS THESE STORMS MOVE EAST AT 15 MPH THEY WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL FROM OVIEDO
TO LAKE HARNEY...SCOTTSMOOR...MIMS...TITUSVILLE AND NORTH MERRITT
ISLAND.

IF THESES STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 12:45 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT FRI JUN 17 2005

FLZ045-171745-
ORANGE-
1245 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL ORANGE COUNTY...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BITHLO...
MOVING EAST AT 15 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 1:19 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
119 PM EDT FRI JUN 17 2005

FLZ045-053-171800-
ORANGE-OSCEOLA-
119 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTH CENTRAL ORANGE COUNTY...NORTH CENTRAL OSCEOLA COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE MARY JANE TO
NARCOOSSEE...MOVING EAST AT 20 TO 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HARMONY...AS WELL AS RURAL AREAS OF ORANGE AND OSCEOLA
COUNTIES EAST OF LAKE MARY JANE AND NARCOOSEE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Special weather statement, Jun 17, 1:39 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI JUN 17 2005

FLZ045-147-171815-
NORTHERN BREVARD COUNTY-ORANGE-
139 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
SMALL HAIL WILL AFFECT EAST CENTRAL ORANGE COUNTY AND NORTHERN
BREVARD COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS APPROACHING THE ORANGE
AND BREVARD COUNTY LINE...10 MILES NORTHWEST OF CANAVERAL
GROVES...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CHRISTMAS...TITUSVILLE...SHARPES...PORT SAINT JOHN...AND
CANAVERAL GROVES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Local storm report, Jun 17, 2:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND GST     ORLANDO                 28.50N 81.37W
06/17/2005  66 MPH           ORANGE             FL   OFFICIAL NWS OBS

            RECORDED BY THE MCO ASOS.

&&

JOC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:03 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie42 min
Jun 16, 8:11 PM EDTSpecial Marine WarningMLB64 min
Jun 16, 8:45 PM EDTSpecial Marine WarningMLB60 min
Jun 17, 1:12 PM EDTSpecial Marine WarningMLB2 hr
Jun 17, 2:17 PM EDTSpecial Marine WarningMLB88 min
Jun 17, 2:22 PM EDTSevere Thunderstorm WarningMLBOrange53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.